RosaceaI recently worked with a local dermatologist in developing a topical formula for a patient with Rosacea. If you have not heard of Rosacea, this condition causes a red face usually on the nose and cheeks. There are a few prescription medications that can help, but most individuals I talk with tell me that they see the problem coming back after several months of use.  The topical formulation that we have been recommending has provided patients with improvements within a week or two.

Several years ago I was researching rosacea for a patient and the research seemed to link the gastrointestinal tract with rosacea. What I saw was that when the gastrointestinal tract is inflamed (symptoms range from minor reflux to colitis) the more patients experienced problems with rosacea.

I must say a word of advice before I continue. If I suggest you stop taking a medication that your physician has prescribed, discuss this subject with him or her before stopping the medication.

So here is my recommendation:
Clean up and take care for your stomach.  If there is a link between the GI tract and rosacea then lets figure out what the trigger is for you.  It may be the medications you are currently taking or maybe the foods that you are eating or even the amount of food you are eating.

The most problematic medications in my mind are the Proton Pump Inhibitors (PPI’s) a few of the most common of these are Prilosec, Prevacid, Nexium, Protonix, and Dexilant. A few of these are in generic forms and some are now over-the-counter.  These medications were originally prescribed to treat an active stomach ulcer until the ulcer healed. This usually takes a couple months. Now we are seeing this medication being used for things as simple as minor heart burn.

So here is the problem.  When you try to stop the acid reducing medication the acidity is higher than normal which can cause the problem to fire back up. Therefore you may need this medication for the long term.  In other words, your stomach is now addicted to lower acidity.

I do not recommend abruptly stopping these medications.  If your physician agrees to allow you to stop taking your medication, I have a recommendation that I will share to help stop taking these medications if you and your physician agree that you do not need this medication any longer.

I have also seen lactose intolerance and other food sensitivities affect rosacea.  When the GI tract is inflamed, the lining becomes more open to absorbing things your body is not able to handle.  This theory is often termed Leaky-Gut.  The idea is that the contents of your stomach are allowed more freely to pass into your blood stream.  Our understanding is that food sensitivities and allergies are related to this inflammation.   Some of the proteins that are found in cow’s milk are designed for the cow.  These proteins make our immune system work harder and can leave us more susceptible to other issues such as rosacea.

Last on this subject is over-eating.  Eating smaller meals will often help patients with reflux and heartburn.  I know when I get busy at work, I tend to skip meals or eat a little for lunch which leads me to be extra hungry for dinner.  Filling up the stomach creates pressure on the sphincter muscle that keeps the contents of the stomach from coming back up into the esophagus.  Another factor that only makes this problem worse is that after dinner your recline or go to sleep with an over-full stomach.  Gravity cannot help you when you are lying down.

In summary, Rosacea can be related to an unhealthy gastrointestinal tract.  This is not the only factor that can lead to flare-ups of rosacea but it is one that I would recommend you investigate if you have this condition.  Let me know in the comments section what you use for rosacea.  Does it work for you?